Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 11, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 26, 2020, 1:53 PM MDT for 11 counties in Idaho. It took effect at Apr 27, 2020, 10:00 AM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2020, 1:53 PM MDT (19:53 UTC)
- In effect from
- Apr 27, 2020, 10:00 AM MDT
- Expired
- Apr 27, 2020, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 15 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS75 KPIH 261953 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 153 PM MDT Sun Apr 26 2020 IDZ051-052-054-055-058-271100- /O.NEW.KPIH.WI.Y.0011.200427T1600Z-200428T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 153 PM MDT Sun Apr 26 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Snake River Plain, South-central Highlands, and the Interstate 86 and 15 corridor from Raft River to Pocatello to Blackfoot. * WHEN...Beginning around 10 AM and reaching its peak between 1 PM and 4 PM and then decreasing between 6 PM and 9 PM MDT Monday. * IMPACTS...Gusty winds coupled with recently turned agricultural land will produce blowing dust. Some areas along the Interstate 86 and 15 corridor may see visibility reduced to 1/4 mile at times creating hazardous driving conditions. Gusty winds may also blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
876 WWUS75 KPIH 270929 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 329 AM MDT Mon Apr 27 2020 IDZ051-052-054-055-058-272100- /O.CON.KPIH.WI.Y.0011.200427T1600Z-200428T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 329 AM MDT Mon Apr 27 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Snake River Plain, South-central Highlands, and the Interstate 86 and 15 corridor from Raft River to Pocatello to Blackfoot. * WHEN...Beginning around 10 AM and reaching its peak between 1 PM and 4 PM and then decreasing between 6 PM and 9 PM MDT Monday. * IMPACTS...Gusty winds coupled with recently turned agricultural land will produce blowing dust. Some areas along the Interstate 86 and 15 corridor may see visibility reduced to 1/4 mile at times creating hazardous driving conditions. Gusty winds may also blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
153 WWUS75 KPIH 272007 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 207 PM MDT Mon Apr 27 2020 IDZ051-052-054-055-058-280300- /O.CON.KPIH.WI.Y.0011.000000T0000Z-200428T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 207 PM MDT Mon Apr 27 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Snake River Plain, South-central Highlands, and the Interstate 86 and 15 corridor from Raft River to Pocatello to Blackfoot. * WHEN...Reaching its peak between 1 PM and 4 PM and then decreasing between 6 PM and 9 PM MDT Monday. * IMPACTS...Gusty winds coupled with recently turned agricultural land will produce blowing dust. Some areas along the Interstate 86 and 15 corridor may see visibility reduced to 1/4 mile at times creating hazardous driving conditions. Gusty winds may also blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
072 WWUS75 KPIH 280248 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 848 PM MDT Mon Apr 27 2020 IDZ051-052-054-055-058-280400- /O.EXP.KPIH.WI.Y.0011.000000T0000Z-200428T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 848 PM MDT Mon Apr 27 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have weakened. The wind advisory is allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 26, 1:38 PM MDT, 15 minutes earlier.
Area forecast discussion, Apr 26, 1:38 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 138 PM MDT Sun Apr 26 2020 .SHORT TERM...Tonight through Tuesday night. Early afternoon satellite imagery was showing a low pressure trough over CNTRL Canada with the SRN extent of the trough axis clearing east into Wyoming resulting in drier conditions shifting from west to east across SE Idaho. There may yet be enough heating this afternoon coupled with lingering moisture along the Wyoming border to support a shower or two but for the most part the precipitation is done for this event. We continue to see wind speeds in the Lower Snake River Plain flirting with lake-wind advisory conditions. At this time it looks like a marginal event and thus we will not be issuing an Advisory but will post a special statement as a heads up for folks. Looking further north and west, we see the next low pressure system rotating east through the NE Pacific. One well defined disturbance rotating through the base of the trough off the Washington coast is expected to rotate into Vancouver Island late tonight and then east along the Canadian border Monday while attending clouds and precipitation advance from west to east across the CNTRL and ERN mountains late tonight and Monday. There appears to be enough instability to support at least a slight chance mention of thunderstorms across the ERN mountains Monday afternoon and evening. A cold-frontal passage will sweep east through the region Monday morning resulting in slightly cooler temperatures and windy conditions. As a result, a Wind Advisory has been issued for a large part of the Snake River Plain. A ridge of high pressure is expected to amplify along the NW coast Monday night into Tuesday bringing dry and stable conditions to the region along with the start of a warming trend (more on that below). Huston .LONG TERM...Wed through next Sun night. By Wed afternoon the upper level ridge is breaking down to allow a weak to moderate impulse through the mean west to northwest flow. This means precipitation threat by Wed night, continuing all day Thu, and wrapping up late Thu night/Fri morning. However, the ECMWF and GFS are very different in the amount of precipitation, with the GFS much wetter. So have toned down PoPs except for the central Idaho mountains and the Island Park "corner" of the forecast area. For Fri through Sat afternoon, there is little agreement among the operational guidance, with the ECMWF holding off on the progression of a trough and leaving conditions dry, while the GFS brings in precipitation and a weak impulse. But by Sat night and into Sun night, fairly good agreement on a more significant low moving in and bring precipitation. All mentions of precipitation include a threat of thunderstorm activity, even all night Thu night. At least the Wed night to Thu night feature doesn't appear to bring the howling wind, which will be a welcome break. Even with the cloudiness, temperatures are staying above normal for highs. And of course the cloud cover will keep overnight lows mild except for Fri night-- although that depends on which model solution is the better fit. Since ECMWF does better on spring lows, am believing the drier ECMWF solution a little bit more. Messick && .AVIATION...Morning guidance indicated less threat of precipitation this afternoon, likely due to more stable conditions than previous expectations. So have eliminated VC comments for all but KDIJ. However, winds are coming in stronger than previous thinking, so having wind peak at 20G30KT for KIDA and KPIH. Also, KSUN south wind has struggled, as upper level winds if they can mix down would counter the south wind. Meanwhile KDIJ appears to continue with a southerly component. CIGs do not return until tomorrow morning with the next shortwave impulse. It arrives during the morning and is expected to kick up the winds mainly, and by afternoon should be in the 25G35KT range, from the southwest to west, for KBYI and KPIH. KIDA should be more 20G30KT due to sheltering and lack of channeling. KDIJ and KSUN a little more difficult to forecast. No threat to CIG or VSBY seen, but possible TSRA at KIDA and KDIJ, as it is yet another impulse riding down the northwesterly flow. However, in subsequent model runs, would not be surprised if the area expands to include KPIH. Messick && .HYDROLOGY...Recent warmth is continuing to produce a snow melt response on lower elevation watersheds across the eastern mountains. Willow Ck located above Ririe Res and the Blackfoot River above the Reservoir are both running at or near flood stage. A modest fluctuation in temperatures is expected over the next couple of days which will likely maintain the current response of these water sheds whereas the much warmer temperatures expected by mid-week will boost the hydrologic activity. Thus the Advisory for Willow Creek and the Warning for the Blackfoot River will continue through Monday and perhaps into a good chunk of next week until we see decreasing runoff in these reaches with warming temperatures which would be a sign that the snow pack is playing out for the season. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM MDT Monday through 9 PM MDT Monday for IDZ051-052-054-055-058. Flood Warning for the Blackfoot River above the Blackfoot Reservoir and Flood Advisory for Willow and Tex Creeks above the Ririe Reservoir through Monday afternoon. &&
In the hours before
Special weather statement, Apr 26, 12:49 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Pocatello ID 1249 PM MDT Sun Apr 26 2020 IDZ054-262245- Lower Snake River Plain ID- 1249 PM MDT Sun Apr 26 2020 ...NEAR LAKE WIND CONDITIONS ACROSS AMERICAN FALLS RESERVOIR THROUGH ABOUT 7 PM MDT THIS EVENING... At 1243 PM MDT, winds speeds of 17 to 22 mph were recorded around American Falls Reservoir. Winds speeds of this level may produce moderate chop across the reservoir and may pose a risk for smaller recreational boaters. Marginal lake wind conditions will likely persist through 7 PM MDT this evening before winds begin to taper off. Locations impacted include... American Falls Reservoir. LAT...LON 4297 11254 4276 11286 4280 11293 4307 11271 TIME...MOT...LOC 1843Z 180DEG 0KT 4292 11277 Huston
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 12:49 PM MDT | Special Weather Statement | PIH | Power | 4 hr |
| Apr 26, 4:27 PM MDT | Special Weather Statement | PIH | Power | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.